Alert archive / Kansas / Red Flag Warnings in 2023
Red Flag Warning 26, NWS Dodge City, KS
NWS Dodge City, KS issued this red flag warning at Sep 4, 2023, 1:45 AM CDT for 6 counties in Kansas. It took effect at Sep 4, 2023, 1:00 PM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 4, 2023, 1:45 AM CDT (06:45 UTC)
- In effect from
- Sep 4, 2023, 1:00 PM CDT
- Expired
- Sep 4, 2023, 9:00 PM CDT
- In force
- 8 hr
- Issued by
- NWS Dodge City, KS
Counties Clark County, KS, Comanche County, KS, Meade County, KS, Morton County, KS, Seward County, KS, Stevens County, KS
The radar
The Dodge City radar (KDDC), 81 km from the middle of the area, began a volume at 06:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 6.8 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3580 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
103 WWUS83 KDDC 040645 RFWDDC URGENT - FIRE WEATHER MESSAGE National Weather Service Dodge City KS 145 AM CDT Mon Sep 4 2023 KSZ085>089-050200- /O.NEW.KDDC.FW.W.0026.230904T1800Z-230905T0200Z/ Stevens-Seward-Meade-Clark-Comanche- 145 AM CDT Mon Sep 4 2023 ...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 9 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY... The National Weather Service in Dodge City has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 1 PM this afternoon to 9 PM CDT this evening. * AFFECTED AREA...Fire Weather Zone 085 Stevens, Fire Weather Zone 086 Seward, Fire Weather Zone 087 Meade, Fire Weather Zone 088 Clark and Fire Weather Zone 089 Comanche. * WINDS...South 15 to 25 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 15 percent. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National weather service visit... http://weather.gov/ddc
2 follow-up statements
277 WWUS83 KDDC 041255 RFWDDC URGENT - FIRE WEATHER MESSAGE National Weather Service Dodge City KS 755 AM CDT Mon Sep 4 2023 KSZ084-050200- /O.EXA.KDDC.FW.W.0026.230904T1800Z-230905T0200Z/ Morton- 755 AM CDT Mon Sep 4 2023 ...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 9 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY... The National Weather Service in Dodge City has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 1 PM this afternoon to 9 PM CDT this evening. * AFFECTED AREA...Fire Weather Zone 084 Morton. * WINDS...Southwest 15 to 25 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 14 percent. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ KSZ085>089-050200- /O.CON.KDDC.FW.W.0026.230904T1800Z-230905T0200Z/ Stevens-Seward-Meade-Clark-Comanche- 755 AM CDT Mon Sep 4 2023 ...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO 9 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR... * AFFECTED AREA...Fire Weather Zone 085 Stevens, Fire Weather Zone 086 Seward, Fire Weather Zone 087 Meade, Fire Weather Zone 088 Clark and Fire Weather Zone 089 Comanche. * WINDS...South 15 to 25 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 15 percent. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National weather service visit... http://weather.gov/ddc
628 WWUS83 KDDC 050151 RFWDDC URGENT - FIRE WEATHER MESSAGE National Weather Service Dodge City KS 851 PM CDT Mon Sep 4 2023 KSZ084>089-050300- /O.EXP.KDDC.FW.W.0026.000000T0000Z-230905T0200Z/ Morton-Stevens-Seward-Meade-Clark-Comanche- 851 PM CDT Mon Sep 4 2023 ...RED FLAG WARNING WILL EXPIRE AT 9 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY... $$ For more information from NOAA/National weather service visit... http://weather.gov/ddc
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this red flag warning went out at Sep 4, 1:21 AM CDT, 24 minutes earlier.
Area forecast discussion, Sep 4, 1:21 AM CDT, 24 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 121 AM CDT Mon Sep 4 2023 ...Updated Short Term... .SHORT TERM...(Today through Tuesday) Issued at 107 AM CDT Mon Sep 4 2023 Key messaging in the short term will be the fire danger for today and then the change in temperatures and wind with a cold front for Tuesday. The upper level pattern as of 06Z shows a large ridge over the central and eastern plains with a slow moving retrograding low in northern Texas and a large longwave trough moving through the Sierra Nevada range. At the surface a lee side trough and low pressure center is located in eastern Colorado. Main forecast challenge for today is where the strongest winds and lowest relative humidity values will line up for the fire danger. An added element to the fire danger is the small chance (>15%) of a pop up isolated dry thunderstorm along the Kansas and Oklahoma border. These storms, should they form, will have little to no moisture at the surface so mainly virga would fall and lightning would be the added fire risk. The setup for today will be a deepening surface low in northeast Colorado aided by the approaching longwave trough. As the low deepens and moves into northwest Kansas the winds should increase along and east of the trough axis around the highway 83 corridor with the strongest winds of 20-30 mph east of a Liberal to Dodge City to WaKeeney line. The drier air will be aided by southwest winds west of the trough with the lowest humidity values in the area with lighter winds. This sets up a narrow corridor of potential red flag condition roughly between Hugoton and Coldwater as HREF ensembles and fire weather guidance have the highest potential of >20 kt winds and <15% RH values in the afternoon. With ample sunshine, south to southwest winds and 850 mb temps in the 27-32 (C) range I didn't change the high temperatures too much in the forecast as NBM 75th percentile guidance looked best with highs in the lower 100s. Tonight as the surface low moves into central Nebraska and the upper level trough moves towards Cheyenne, Wyoming a cold front will move through much of southwest Kansas during the night resulting in a sharp change in wind direction and the momentum of the cold front will likely produce gusty winds with the initial frontal passage. Tuesday with the winds out of the northwest in the boundary layer and the axis of the upper level trough moving into the central plains we should see a decent cool down for most of the area with the exception for areas around Pratt and Medicine Lodge. Highs will be in the upper 80s to lower 90s. .LONG TERM...(Tuesday through Sunday) Issued at 103 PM CDT Sun Sep 3 2023 Key Message in the later periods will be the break in the heat. Ensemble clusters remain very similar to yesterday’s run with a 500 high developing over far west central Texas mid week. The upper high will then slowly move west across New Mexico late week and early next weekend as an upper level ridge builds into the central and northern Rockies. The greatest uncertainty in this time period will be timing and strength of two of the more significant upper level troughs as they move over this 500mb high and out into the Plains. The first upper level wave still on track to exit the Rockies and move out into the plains on Tuesday. Track of this upper wave will limit precipitation chances for southwest Kansas but what it will do is allow a cold front to cross the Central Plains which will usher in some more seasonal (highs in the 80s and lower 90s) to southwest Kansas mid week. Both the NAEFS and ECWMF mean 850mb temperatures advertise at least a 8C drop in temperatures following this frontal passage with the latest ECMWF ensemble now more aggressive with the cool down mid week as gusty north winds develop behind this cold frontal passage Monday night/early Tuesday. At this time am favoring this cooler solution given how the both the GFS and ECMWF ensembles have begun to trend to a further south solution of the cold front mid week along with the +90th climatological percentile in 850mb winds behind this cold front now being observed from the NAEFS 850mb wind speeds as a reinforcement of cooler air tries to work its way into western Kansas. Confidence of this cooler solution is 60 to 70% west and north of Dodge City. East of Dodge City the confidence then drops to less than 40% in the Medicine Lodge and Pratt areas. This cool down will be followed by a brief warmup before our next cold front takes aim at southwest Kansas late Friday/early Saturday as the second more significant upper level trough crosses the Central United States. This next cold front may not only bring another cool down in temperatures for the weekend but may also bring with it an opportunity for measurable precipitation for western Kansas. && .AVIATION...(For the 06Z TAFS through 06Z Monday night) Issued at 1157 PM CDT Sun Sep 3 2023 VFR flight categories for all terminals during the time period. Winds will increase in the late morning through the afternoon for DDC, HYS, and LBL. Wind speeds will be sustained around 20 kts with occasional gusts to 30 kts. After 00Z winds should diminish somewhat but will stay breezy through the night at 10-20 kts. After 06Z a cold front will start to move through southwest Kansas. && .PRELIMINARY POINT TEMPS/POPS... DDC 65 101 68 91 / 0 0 0 0 GCK 63 100 65 89 / 0 0 0 0 EHA 66 100 64 89 / 0 10 0 0 LBL 64 102 65 91 / 0 10 10 0 HYS 64 101 68 90 / 0 0 10 0 P28 66 101 75 96 / 0 0 10 0 && .DDC WATCHES/WARNINGS/ADVISORIES... Red Flag Warning from 1 PM this afternoon to 9 PM CDT this evening for KSZ085>089. && SHORT TERM...Tatro LONG TERM...Burgert AVIATION...Tatro
Hazardous weather outlook, Sep 3, 2:18 AM CDT, 23 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 218 AM CDT Sun Sep 3 2023 KSZ030-031-043>046-061>066-074>081-084>090-040730- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 218 AM CDT Sun Sep 3 2023 /118 AM MDT Sun Sep 3 2023/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight Elevated fire risk will exist for portions of southwest Kansas for today. The area should stay below red flag criteria however relative humidity values will fall to around 15% in the afternoon for areas along and north of highway 50 this afternoon and winds will be out of the south to southeast at 15-25 mph. .DAYS TWO THROUGH SEVEN...Monday through Saturday Elevated fire risk will continue for Monday. The winds will be breezy out of the south at around 15-25 mph with relative humidity values around 20% for areas along and east of highway 283. Humidity values will be lower out west for Monday afternoon however the winds should also be lighter. .SPOTTER INFORMATION STATEMENT... Spotter activation won't be needed.
Nearby
Red Flag Warnings in Kansas, 2023Every red flag warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.